Risk of atrial fibrillation with bisphosphonate treatmentBMJ 2015; 351 doi: https://doi.org/10.1136/bmj.h5870 (Published 04 November 2015) Cite this as: BMJ 2015;351:h5870
- Shahid A Kausar, consultant physician1
The risk of new onset atrial fibrillation is increased by the use of both oral and intravenous bisphosphonates, although the risk may be greater with intravenous preparations,3 probably because of increased release of inflammatory cytokines.3
However, studies that have identified an increased risk of atrial fibrillation have found no evidence that this translates into increased mortality or risk of stroke,4 although this may have been due to insufficient follow-up—two to six years on average.3
The product information for zoledronic acid and pamidronic acid has therefore been updated to include atrial fibrillation as a possible side effect.5
Bisphosphonates should continue as first line treatment for osteoporosis and osteopenia because benefits outweigh the harms. It is important to raise awareness of the association between atrial fibrillation and bisphosphonates in the clinicians who prescribe these drugs, however. Patients who are at high risk (those with hypertensive, ischaemic, or valvular heart disease) should be closely monitored. All health professionals should report any side effects of bisphosphonates, including atrial fibrillation, to the relevant reporting agency (Medicines and Healthcare Products Regulatory Agency’s yellow card scheme in the UK and the Food and Drug Administration’s MedWatch adverse event reporting programme in the US). Patients should also be informed of this association before starting treatment.
Cite this as: BMJ 2015;351:h5870
Competing interests: None declared.